Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 319, NWS Dodge City, KS

August 27, 1998Pawnee County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 27, 1998, 3:19 PM CDT for Pawnee County, Kansas. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 27, 1998, 3:19 PM CDT (20:19 UTC)
Expired
Aug 27, 1998, 4:10 PM CDT
In force
51 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Pawnee County, KS

The radar

The Dodge City radar (KDDC), 79 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 3:40 PM CDTHail 0.75Ash Valley, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.3 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1998-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1299 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1998-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1299 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1381 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 272019 RRA
SVRDDC
KSC145-272110-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
319 PM CDT THU AUG 27 1998

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PAWNEE COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 410 PM CDT

* AT 318 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 4 MILES SOUTHEAST OF ASH VALLEY MOVING NORTHEAST AT
  20 MPH.

* SOME LOCATIONS AFFECTED
  RURAL RESIDENTS OF EASTERN PAWNEE COUNTY

THIS STORM WILL LIKELY PRODUCE HAIL IN EXCESS OF 1 INCH AND WIND
SPEEDS GREATER THAN 55 MPH.  TAKE ACTION NOW TO PROTECT YOURSELF
AND YOUR PROPERTY.  MOVE INDOORS AND STAY AWAY FROM WINDOWS.

KRUSE/MCAVOY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:46 AM CDT, 12 hours 33 minutes earlier.

Area forecast discussion, Aug 27, 2:46 AM CDT, 12 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
246 AM CDT THU AUG 27 1998

ANALYSIS AND WV LOOP SHOWS NICE S/W OVER WESTERN WYOMING.  850 MOIST
AXIS OVER WESTERN KANSAS AT 00Z AND DEWPOINTS 14-16C AND 700
DEWPOINTS FROM 6-8C.  SO DEEP MOISTURE OVER REGION.  AS S/W MOVES
SOUTHEAST TODAY...SHOULD PULL FRONT INTO NORTHERN CWA BY MID
AFTERNOON OR SO.

MODELS SEEM TO HAVE A GOOD HANDLE ON FRONT POSITION THROUGH 24 HOURS
BUT ETA A LITTLE FASTER THAN OTHERS.  SEEING 2MB PRESSURE RISES OVER
EASTERN MONTANA AT 06Z.  SHOULD SEE THINGS SPEED UP AS THE WAVE
PUSHES SOUTHEAST AND WILL GO WITH ETA TIMING. WITH VAST AMOURNS
OF MOISTURE AND COOLING MID LEVELS...THINK WIDESPREAD CONVECTION IS
IN THE WORKS FOR LATE AFTERNOON AND TONIGHT.  PRECIPITABLE WATER IS
ABOUT 185 PERCENT NORMAL SO STRONG PROBABILITY FOR VERY HEAVY RAIN.
WILL LIKELY MENTION HEAVY RAIN RATHER THAN CHC OF SEVERE FOR THIS
AFTERNOON AND TONIGHT PERIODS.

SHOULD REMAIN UNSTABLE INTO FRIDAY PERIOD THOUGH LOW LEVELS DRY
DURING THE DAY.  EXPECT TO SEE SOME CU DEVELOP AND MAY PERHAPS SEE
SOME ISOLATED SHOWERS.  WILL WORD FRIDAY PERIOD AS SUCH ESPECIALLY FOR
SOUTHEAST ZONES.

FWC TEMPS LOOK REASONABLE AND ONLY MADE A FEW ADJUSTMENTS.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY.  OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 095/065 087/063 087 461
GCK 093/063 087/060 087 561
EHA 093/063 086/060 087 462
LBL 092/065 086/061 087 362
HYS 092/064 087/061 086 561
P28 095/067 067/064 088 361

.DDC...NONE.

REITER

In the hours before

Special weather statement, Aug 27, 11:20 AM CDT, 3 hours 59 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-280600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1120 AM CDT THU AUG 27 1998

SPOTTERS WILL PROBABLY BE NEEDED THIS AFTERNOON INTO TONIGHT...IN
PARTS OF SOUTHWEST AND SOUTH-CENTRAL KANSAS.  THE AREA WHERE SEVERE
WEATHER IS MOST LIKELY IS EAST OF A LINE FROM LIBERAL TO GARDEN CITY
TO HAYS...ALSO INCLUDING DODGE CITY...LARNED...GREENSBURG AND
MEDICINE LODGE.

SYNOPSIS: A COLD FRONT FROM NEAR COLBY TO TRIBUNE THEN WEST INTO
COLORADO AT LATE MORNING WILL MARCH SLOWLY EAST AND BE FROM NEAR
CONCORDIA TO NEAR DODGE CITY TO NEAR LIBERAL BY LATE THIS
AFTERNOON.  PLENTY OF LOW-LEVEL MOISTURE WILL POOL AND CONVERGE
ALONG AND AHEAD OF THE FRONT.  AS THE DAY HEATS UP...THE AIR
ACROSS SOUTHWEST KANSAS WILL CONTINUE TO DESTABILIZE...WITH
THUNDERSTORMS LIKELY DEVELOPING.

ANY OF THE THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF VERY HEAVY
RAIN.  SOME OF THE STORMS WILL BE PULSE-TYPE IN NATURE...PRODUCING
ISOLATED EVENTS OF LARGE HAIL AND STRONG WINDS.  HAIL UP TO 2
INCHES IS POSSIBLE...AS WELL AS WINDS TO 70 MPH.

FOR MORE WEATHER INFORMATION...VISIT OUR WEB SITE:
HTTP://WWW.DODGECITY.NET/NWS/

BURKE
Special weather statement, Aug 27, 11:20 AM CDT, 3 hours 59 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-280600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1120 AM CDT THU AUG 27 1998

SPOTTERS WILL PROBABLY BE NEEDED THIS AFTERNOON INTO TONIGHT...IN
PARTS OF SOUTHWEST AND SOUTH-CENTRAL KANSAS.  THE AREA WHERE SEVERE
WEATHER IS MOST LIKELY IS EAST OF A LINE FROM LIBERAL TO GARDEN CITY
TO HAYS...ALSO INCLUDING DODGE CITY...LARNED...GREENSBURG AND
MEDICINE LODGE.

SYNOPSIS: A COLD FRONT FROM NEAR COLBY TO TRIBUNE THEN WEST INTO
COLORADO AT LATE MORNING WILL MARCH SLOWLY EAST AND BE FROM NEAR
CONCORDIA TO NEAR DODGE CITY TO NEAR LIBERAL BY LATE THIS
AFTERNOON.  PLENTY OF LOW-LEVEL MOISTURE WILL POOL AND CONVERGE
ALONG AND AHEAD OF THE FRONT.  AS THE DAY HEATS UP...THE AIR
ACROSS SOUTHWEST KANSAS WILL CONTINUE TO DESTABILIZE...WITH
THUNDERSTORMS LIKELY DEVELOPING.

ANY OF THE THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF VERY HEAVY
RAIN.  SOME OF THE STORMS WILL BE PULSE-TYPE IN NATURE...PRODUCING
ISOLATED EVENTS OF LARGE HAIL AND STRONG WINDS.  HAIL UP TO 2
INCHES IS POSSIBLE...AS WELL AS WINDS TO 70 MPH.

FOR MORE WEATHER INFORMATION...VISIT OUR WEB SITE:
HTTP://WWW.DODGECITY.NET/NWS/

BURKE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 7:44 PM CDTSevere Thunderstorm WarningDDCFord, Gray51 min
Aug 26, 7:57 PM CDTSevere Thunderstorm WarningDDCTrego33 min
Aug 27, 2:46 PM CDTSevere Thunderstorm WarningDDCPawnee34 min
Aug 27, 3:45 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Meade50 min
Aug 27, 3:55 PM CDTSevere Thunderstorm WarningDDCEdwards50 min
Aug 27, 4:10 PM CDTSevere Thunderstorm WarningDDCPawnee50 min
Aug 27, 4:45 PM CDTSevere Thunderstorm WarningDDCEdwards30 min
Aug 27, 4:53 PM CDTSevere Thunderstorm WarningDDCRush47 min
Aug 27, 5:02 PM CDTFlash Flood WarningDDCEdwards, Pawnee3 hr
Aug 27, 5:11 PM CDTSevere Thunderstorm WarningDDCHodgeman49 min
Aug 27, 5:17 PM CDTSevere Thunderstorm WarningDDCEdwards48 min
Aug 27, 5:28 PM CDTSevere Thunderstorm WarningDDCEllis47 min
Aug 27, 5:34 PM CDTSevere Thunderstorm WarningDDCGray46 min
Aug 27, 5:48 PM CDTSevere Thunderstorm WarningDDCHodgeman47 min
Aug 27, 6:17 PM CDTSevere Thunderstorm WarningDDCMeade48 min
Aug 27, 6:20 PM CDTSevere Thunderstorm WarningDDCEllis50 min
Aug 27, 6:24 PM CDTSevere Thunderstorm WarningDDCGray36 min
Aug 27, 6:31 PM CDTSevere Thunderstorm WarningDDCFord49 min
Aug 27, 6:38 PM CDTSevere Thunderstorm WarningDDCHodgeman47 min
Aug 27, 6:45 PM CDTFlash Flood WarningDDCGray3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.